South Dakota, 2018

Flooding in South Dakota, July 2 to 6, 2018

July 2 to 6, 2018 · NWS FSD · 4 events in 2 counties and zones

River levels already high from excessive rains during late June received another push upward from heavy rainfall on July 1. Rainfall from one to two inches was common upstream in the basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$5,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

River levels already high from excessive rains during late June received another push upward from heavy rainfall on July 1. Rainfall from one to two inches was common upstream in the basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 2, 2:01 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 2, 2:01 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
301 PM CDT Mon Jul 2 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 300 PM CDT Mon Jul 2 2018

Quasi-stationary front remains draped across central South Dakota
early this afternoon. Temperatures continue to heat into the 80s
and lower 90s, with dewpoints in the mid 60s. The strongest shear
and instability remain across south central SD in our forecast
area, however capping remains quite problematic throughout the
region. Closer to the front in central and northeast SD, the
capping is weakest, however the question will be whether the cap
can weaken enough near our western border for storms to initial in
our forecast area. Seeing some scattered cumulus forming in this
area, however there is no sign of any upward growth. The low level
jet does increase this evening into the early morning hours and
could help aid storm develop in our extreme western counties,
however right now stronger LLJ convergence will be across
northeast SD outside of the forecast area. CAMS continue to
struggle in producing convection even in south central, and what
does develop, rapidly diminishes by mid to late evening. Bulk
shear profiles reach around 35 to 40 kt in south central/east
central, but decrease heading east and south, while DCAPE values
above 1000 j/kg. If storms do manage to develop this evening in
south central (west of the James), severe storms will be possible
with hail and damaging wind threats. Elsewhere, severe weather is
unlikely.

Heat and humidity continue to build into midweek, with dewpoints
surging into the low to mid 70s by Tuesday afternoon. Breezy
southerly winds and partly cloudy skies will lead to highs in the
mid 80s to lower 90s. Weak quasi-stationary frontal boundary is
expected to remain northwest of the forecast area, with
precipitation expected to hold off during the daytime.

.LONG TERM...(Tuesday night through Monday)
Issued at 300 PM CDT Mon Jul 2 2018

Frontal boundary shows very little movement across central through
northeast SD into Tuesday night. Low level jet increases once again
across central and northeast SD and will be the likely focal point
for thunderstorm activity. The better chance for precipitation will
be outside of the forecast area, however will leave a chance mainly
in south central and the highway 14 corridor Tuesday night. Shear
looks fairly weak across the area and decreases further south, thus
the severe threat is fairly low.

Hot and humid conditions continue into Independence day. Surface low
and stationary boundary finally begin advancing eastward in the
afternoon. With dewpoints rising into the lower to mid 70s once
again, and temperatures reaching the upper 80s to lower 90s, we'll
likely see heat index values reach 100 to 105. The worst conditions
will be where temperatures will be hottest, mainly in far southeast
SD, northeast NE, and northwest IA in the afternoon. Will likely
need heat advisory headlines in the future. Isolated elevated
showers and thunderstorms are expected to develop by Wednesday
afternoon, with chances increasing into the evening with the
advancing front. Shear profiles remain quite weak with this system,
which will great limit any severe threat.

Cooler temperatures return behind the exiting system, for the second
half of the week. Surface high pressure slides through the region,
with upper level ridging gradually rebuilding over the Plains into
Saturday. This will keep the forecast dry with highs in the 80s. A
wave attempts to flatten the ridge early next week, potentially
bring the next chance of thunderstorms. Still seeing some
uncertainty into the strength and track of the wave.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1209 PM CDT Mon Jul 2 2018

VFR conditions are expected through the TAF period. There will be
a low chance of thunderstorms developing after 00z and continuing
overnight, mainly across east central through south central SD.
Have mentioned VCTS in the HON TAF, however chances further east
are too low for mention. Strong low level jet this evening and
overnight will lead to low level wind shear concerns at all TAF
sites. Shear conditions improve after 12z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 2, 4:16 AM CST, 12 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
516 AM CDT Mon Jul 2 2018

IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071-
031030-
Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Jackson-Dixon-Dakota-Union-
516 AM CDT Mon Jul 2 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

Moderate to major flooding will continue on many rivers. Those
with interest along area rivers will want to remain alert. For
specific river details, visit:
https://water.weather.gov.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat indices will climb to near 100 Wednesday afternoon.

There is a chance of thunderstorms Wednesday night. A few of the
storms may be strong producing strong winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ001-MNZ080-081-089-097-098-SDZ056-060>062-065>070-031030-
Lyon IA-Murray-Cottonwood-Nobles-Pipestone-Rock-Moody-Hanson-
McCook-Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-
Clay SD-
516 AM CDT Mon Jul 2 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms Monday night into
Tuesday morning. These storms are not expected to be severe.

Minor to moderate flooding will continue on some rivers,
especially the Vermillion and Big Sioux. Those with interest
along area rivers will want to remain alert. For specific river
details, visit:
https://water.weather.gov.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible across the region Tuesday night. These
storms are not expected to be severe. Additional storms are
possible Wednesday night. A few of these storms may be strong
producing strong winds or large hail.

Heat and humidity will increase across the region creating heat
indices near 100 Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ071-072-SDZ038>040-050-052>055-057>059-063-064-031030-
Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Brule-Aurora-Davison-Charles Mix-Douglas-
516 AM CDT Mon Jul 2 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are possible Monday evening into the overnight. A
few storms may be strong to severe producing large hail up to the
size of ping pong balls and damaging winds up to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat indices will approach 100 degrees Tuesday and Wednesday
afternoon.

Thunderstorms are once again possible Tuesday and Wednesday
evenings into the overnight hours. A few storms may be strong
producing large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 4 PM today.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Minnehaha

When
July 2, 5:00 PM CST to July 6, 6:00 PM CST
Where
Minnehaha County, 3.14 mi NNW of Renner to 2.94 mi SW of Renner
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.690, -96.760

Crop and pasture land near the Big Sioux River was impacted as river levels climbed to 1.0 feet above flood stage near Sioux Falls at Interstate 90 (gage site SFLS2).

Flood, Minnehaha

When
July 3, 9:00 AM CST to July 4, 5:00 PM CST
Where
Minnehaha County, 2.6 mi WNW of Brandon to 3 mi W of Brandon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.590, -96.650

Crop and pasture land near the Big Sioux River was impacted as river levels climbed to 0.6 feet above flood stage near Brandon (gage site BBSS2) on July 3.

Flood, Lincoln

When
July 3, 9:00 AM CST to July 4, 5:00 PM CST
Where
Lincoln County, 2.47 mi NNE of Shindler to 3.28 mi SSE of Shindler
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.500, -96.623

Crop and pasture land near the Big Sioux River was impacted as river levels climbed to 0.6 feet above flood stage near Brandon (gage site BBSS2) on July 3.

Flood, Lincoln

When
July 4, 1:00 AM CST to July 5, 4:00 AM CST
Where
Lincoln County, 4.49 mi N of Canton Muni Arpt to 4.2 mi SE of Canton Muni Arpt
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
River/Stream Gage
Coordinates
43.385, -96.568

Crop and pasture land near the Big Sioux River was impacted as river levels climbed to 0.4 feet above flood stage near Canton (gage site CBSS2) on July 4.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772482, 772480, 772481, 755056.